Hail, Campbell
- When
- June 14, 3:57 PM MST
- Where
- Campbell County, 24.07 mi SSW of Savageton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.560, -106.010
A thunderstorm briefly became severe over the southwestern corner of Campbell County and produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the southwestern corner of Campbell County and produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 1:23 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 223 PM MDT SAT JUN 14 2014 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 200 PM MDT SAT JUN 14 2014 UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER MONTANA WITH SOUTHWEST FLOW ACROSS THE NORTHERN PLAINS. COMPLEX OF MORNING STORMS HAS EXITED THE AREA INTO CENTRAL SOUTH DAKOTA...WHILE ANOTHER LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS EASTERN WYOMING AND SOUTHEAST MONTANA AND IS MOVING INTO WESTERN SOUTH DAKOTA AT THE MOMENT. AT THE SURFACE...LOW PRESSURE TROF HAS SHIFTED INTO EASTERN SOUTH DAKOTA WITH NORTHERN ROCKIES HIGH PRESSURE NOSING INTO WESTERN PORTIONS OF THE FORECAST AREA. TEMPERATURES ARE CURRENTLY IN THE 60S...WITH SOME 50S ACROSS PARTS OF NORTHEAST WYOMING AND THE BLACK HILLS. WINDS ARE BREEZY IN SPOTS OUT OF THE NORTH TO NORTHWEST. TONIGHT...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AND THEN START TO DISSIPATE AFTER SUNSET IN MOST AREAS. HOWEVER...ACTIVITY COULD LINGER PAST MIDNIGHT OVER SOUTH CENTRAL SD AS TAIL END OF SHORTWAVE CLIPS THE AREA. LOWS WILL BE IN THE 40S AND LOWER 50S IN MOST AREAS...WITH SOME 30S POSSIBLE IN THE BLACK HILLS. SUNDAY...ZONAL FLOW/WEAK RIDGING WILL DEVELOP OVER THE AREA FOR A BRIEF TIME AS CLOSED LOW LIFTS INTO SOUTH CENTRAL CANADA. THIS WILL BRING MAINLY DRY CONDITIONS SUNDAY INTO SUNDAY NIGHT. BRISK WESTERLY WINDS WILL DEVELOP ACROSS NORTHERN AND EASTERN PORTIONS OF THE CWA ON BACK EDGE OF EXITING LOW PRESSURE SYSTEM. HIGHS WILL BE IN THE MID 60S TO MID 70S UNDER MOSTLY SUNNY SKIES. LOWS WILL FALL INTO THE 40S AND 50S SUNDAY NIGHT. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 200 PM MDT SAT JUN 14 2014 AN UPPER LEVEL TROUGH WILL SLOWLY MOVE FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS MONDAY THROUGH FRIDAY OF NEXT WEEK. MODELS DIFFERENT SOMEWHAT ON THE EXACT DISPOSITION OF EACH SHORTWAVE...AS WELL AS ANY 500MB CUTOFF LOWS. BUT THE PATTERN STRONGLY SUGGESTS ACTIVE WEATHER WITH DAILY CHANCES FOR SHRA/TSRA AND AT LEAST A COUPLE DAYS OF SEVERE WEATHER POSSIBLE. TEMPERATURES WILL WAVER SOFTLY ON EITHER SIDE OF SEASONAL. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON ISSUED AT 200 PM MDT SAT JUN 14 2014 SCATTERED SHRA/TSRA WILL CONTINUE THROUGH THIS EVENING WITH LOCAL IFR CIGS/VSBYS. OUTSIDE OF PRECIPITATION...MAINLY VFR CONDITIONS EXPECTED THROUGH SUNDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...HELGESON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 649 AM MDT SAT JUN 14 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 649 AM MDT (749 AM CDT) SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY INTO TONIGHT...ESPECIALLY OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD BE STRONG TO SEVERE DURING THE DAY WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR THUNDERSTORMS DURING MUCH OF NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA ON MONDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1128 AM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
06/14/2014 M62 MPH HAAKON SD DEPT OF HIGHWAYS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1224 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND GST 6 E PHILIP 44.05N 101.54W
06/14/2014 E70 MPH HAAKON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 15 NNW RECLUSE 44.94N 105.83W
06/13/2014 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
0300 PM HAIL 14 NE RECLUSE 44.90N 105.52W
06/13/2014 E1.00 INCH CAMPBELL WY PUBLIC
0330 PM TSTM WND DMG 2 N ROCKYPOINT 44.93N 105.10W
06/13/2014 CAMPBELL WY TRAINED SPOTTER
OBSERVER ESTIMATED ABOUT 400 ACRES OF HAY LOST DUE TO
HAIL
0405 PM HAIL 4 W NEW HAVEN 44.75N 104.93W
06/13/2014 E1.75 INCH CROOK WY TRAINED SPOTTER
0426 PM TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
06/13/2014 M58.00 MPH CAMPBELL WY DEPT OF HIGHWAYS
0428 PM TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.54W
06/13/2014 M59.00 MPH CAMPBELL WY ASOS
0434 PM FUNNEL CLOUD 5 NW HULETT 44.73N 104.68W
06/13/2014 CROOK WY FIRE DEPT/RESCUE
RAPIDLY ROTATING FUNNEL CLOUD REPORTED BY HULETT FIRE
CHIEF.
0440 PM HAIL 4 N HULETT 44.74N 104.60W
06/13/2014 E1.75 INCH CROOK WY TRAINED SPOTTER
0440 PM TSTM WND GST 9 SSE DOWNTOWN GILLETTE 44.16N 105.45W
06/13/2014 M50.00 MPH CAMPBELL WY TRAINED SPOTTER
0445 PM TSTM WND GST HULETT 44.68N 104.60W
06/13/2014 E70.00 MPH CROOK WY FIRE DEPT/RESCUE
0457 PM HAIL 9 ESE RECLUSE 44.69N 105.54W
06/13/2014 E1.00 INCH CAMPBELL WY PUBLIC
0502 PM TORNADO 8 NW ALADDIN 44.72N 104.30W
06/13/2014 CROOK WY STORM CHASER
TORNADO REPORTED BY STORM CHASER 9 MILES NORTHWEST OF
BELLE FOURCHE LOOKING WEST/NORTHWEST INTO WY. TORNADO
LOCATION ESTIMATED BY RADAR. TORNADO ON GROUND FOR AT
LEAST 5 MINUTES.
0507 PM TSTM WND GST PINE HAVEN 44.35N 104.81W
06/13/2014 M58.00 MPH CROOK WY TRAINED SPOTTER
0510 PM HAIL ARDMORE 43.02N 103.66W
06/13/2014 E0.88 INCH FALL RIVER SD TRAINED SPOTTER
0512 PM HAIL 2 N ANGOSTURA RESERVOIR 43.35N 103.43W
06/13/2014 E0.75 INCH FALL RIVER SD TRAINED SPOTTER
0515 PM HAIL 6 NW DOWNTOWN HOT SPRIN 43.49N 103.56W
06/13/2014 E1.00 INCH CUSTER SD PUBLIC
0515 PM HAIL 5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/13/2014 E0.88 INCH FALL RIVER SD TRAINED SPOTTER
0515 PM HAIL 5 S COLONY 44.80N 104.16W
06/13/2014 E1.00 INCH CROOK WY PUBLIC
0543 PM TSTM WND GST DOWNTOWN BELLE FOURCHE 44.67N 103.85W
06/13/2014 E50.00 MPH BUTTE SD LAW ENFORCEMENT
0545 PM HAIL 6 E NEWELL 44.72N 103.29W
06/13/2014 E1.00 INCH BUTTE SD PUBLIC
0600 PM TSTM WND GST NEWELL 44.72N 103.42W
06/13/2014 E60.00 MPH BUTTE SD TRAINED SPOTTER
0630 PM TSTM WND GST 7 N UNION CENTER 44.66N 102.67W
06/13/2014 E60.00 MPH MEADE SD TRAINED SPOTTER
0700 PM TSTM WND GST 6 SSW PLAINVIEW 44.52N 102.21W
06/13/2014 E60.00 MPH MEADE SD TRAINED SPOTTER
0703 PM TSTM WND GST RAPID CITY AIRPORT 44.04N 103.06W
06/13/2014 M63.00 MPH PENNINGTON SD ASOS
0703 PM TSTM WND DMG 3 W NEW UNDERWOOD 44.10N 102.89W
06/13/2014 PENNINGTON SD LAW ENFORCEMENT
AT LEAST ONE SEMI DAMAGED FROM OUTFLOW WIND GUSTS. I-90
MM75.
0706 PM TSTM WND GST 3 E ELM SPRINGS 44.31N 102.47W
06/13/2014 E60.00 MPH MEADE SD TRAINED SPOTTER
0708 PM TSTM WND GST 5 ESE ELM SPRINGS 44.27N 102.44W
06/13/2014 E60.00 MPH MEADE SD TRAINED SPOTTER
0740 PM TSTM WND GST 1 E BRIDGER 44.55N 101.89W
06/13/2014 E60.00 MPH ZIEBACH SD TRAINED SPOTTER
0750 PM HAIL 7 WNW PINE RIDGE 43.07N 102.68W
06/13/2014 E1.75 INCH SHANNON SD PUBLIC
0752 PM TSTM WND GST FAITH 45.02N 102.03W
06/13/2014 M70.00 MPH MEADE SD ASOS
0800 PM TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
06/13/2014 M66.00 MPH ZIEBACH SD DEPT OF HIGHWAYS
0800 PM TSTM WND GST 4 NNW PINE RIDGE 43.08N 102.57W
06/13/2014 E60.00 MPH SHANNON SD TRAINED SPOTTER
0815 PM TSTM WND GST 15 SE DUPREE 44.90N 101.37W
06/13/2014 E60.00 MPH ZIEBACH SD TRAINED SPOTTER
0817 PM TSTM WND GST 18 SE DUPREE 44.87N 101.33W
06/13/2014 E60.00 MPH ZIEBACH SD PUBLIC
0850 PM TSTM WND GST 1 WSW SOUTH EAGLE BUTTE 44.98N 101.25W
06/13/2014 M52.00 MPH ZIEBACH SD MESONET
0855 PM HAIL 7 ESE PORCUPINE 43.19N 102.20W
06/13/2014 E1.00 INCH SHANNON SD PUBLIC
0916 PM HAIL BATESLAND 43.13N 102.10W
06/13/2014 E1.25 INCH SHANNON SD TRAINED SPOTTER
0932 PM HAIL 2 WSW SWETT 43.16N 101.99W
06/13/2014 E1.75 INCH BENNETT SD TRAINED SPOTTER
0955 PM HAIL 5 W MARTIN 43.17N 101.83W
06/13/2014 E2.00 INCH BENNETT SD STORM CHASER
1030 PM TSTM WND GST WANBLEE 43.57N 101.66W
06/13/2014 E60.00 MPH JACKSON SD TRAINED SPOTTER
1110 PM HAIL 2 SW PARMELEE 43.30N 101.05W
06/13/2014 E1.00 INCH TODD SD TRAINED SPOTTER
1120 PM HAIL 3 NNW HARRINGTON 43.20N 101.27W
06/13/2014 E1.00 INCH BENNETT SD TRAINED SPOTTER
40 MPH WIND GUSTS
1205 AM TSTM WND GST ROSEBUD 43.23N 100.85W
06/14/2014 E60.00 MPH TODD SD TRAINED SPOTTER
&&
THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
2.00 5 W MARTIN SD BENNETT 0955 PM
1.75 2 WSW SWETT SD BENNETT 0932 PM
1.75 7 WNW PINE RIDGE SD SHANNON 0750 PM
1.75 4 N HULETT WY CROOK 0440 PM
1.75 4 W NEW HAVEN WY CROOK 0405 PM
1.25 BATESLAND SD SHANNON 0916 PM
1.00 3 NNW HARRINGTON SD BENNETT 1120 PM
40 MPH WIND GUSTS
1.00 2 SW PARMELEE SD TODD 1110 PM
1.00 7 ESE PORCUPINE SD SHANNON 0855 PM
1.00 6 E NEWELL SD BUTTE 0545 PM
1.00 5 S COLONY WY CROOK 0515 PM
1.00 6 NW DOWNTOWN HOT SPRIN SD CUSTER 0515 PM
1.00 9 ESE RECLUSE WY CAMPBELL 0457 PM
1.00 14 NE RECLUSE WY CAMPBELL 0300 PM
0.88 5 ESE DOWNTOWN HOT SPRI SD FALL RIVER 0515 PM
0.88 ARDMORE SD FALL RIVER 0510 PM
0.88 15 NNW RECLUSE WY CAMPBELL 0240 PM
0.75 2 N ANGOSTURA RESERVOIR SD FALL RIVER 0512 PM
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
70.00 FAITH SD MEADE 0752 PM
70.00 HULETT WY CROOK 0445 PM
66.00 1 WSW RED ELM SD ZIEBACH 0800 PM
63.00 RAPID CITY AIRPORT SD PENNINGTON 0703 PM
60.00 ROSEBUD SD TODD 1205 AM
60.00 WANBLEE SD JACKSON 1030 PM
60.00 18 SE DUPREE SD ZIEBACH 0817 PM
60.00 15 SE DUPREE SD ZIEBACH 0815 PM
60.00 4 NNW PINE RIDGE SD SHANNON 0800 PM
60.00 1 E BRIDGER SD ZIEBACH 0740 PM
60.00 5 ESE ELM SPRINGS SD MEADE 0708 PM
60.00 3 E ELM SPRINGS SD MEADE 0706 PM
60.00 6 SSW PLAINVIEW SD MEADE 0700 PM
60.00 7 N UNION CENTER SD MEADE 0630 PM
60.00 NEWELL SD BUTTE 0600 PM
59.00 5 NNW DOWNTOWN GILLETTE WY CAMPBELL 0428 PM
58.00 PINE HAVEN WY CROOK 0507 PM
58.00 17 WSW WRIGHT WY CAMPBELL 0426 PM
52.00 1 WSW SOUTH EAGLE BUTTE SD ZIEBACH 0850 PM
50.00 DOWNTOWN BELLE FOURCHE SD BUTTE 0543 PM
50.00 9 SSE DOWNTOWN GILLETTE WY CAMPBELL 0440 PM
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1258 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 6 N ALLEN 43.37N 101.93W
06/13/2014 E2.75 INCH BENNETT SD PUBLIC
SUSTAINED DAMAGE TO VEHICLE... WINDOWS BROKEN... SKY
LIGHTS BROKEN... MANY LAMBS KILLED
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 8 SE POTATO CREEK 43.45N 101.87W
06/14/2014 JACKSON SD TRAINED SPOTTER
LOW LYING AREAS SWAMPED... FENCES WASHED OUT
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SAT JUN 14 2014
WYZ055-142330-
SOUTHERN CAMPBELL WY-
448 PM MDT SAT JUN 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 530 PM MDT...
AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF PINE TREE JUNCTION...OR 29 MILES
SOUTHWEST OF WRIGHT...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PINE TREE JUNCTION...
&&
LAT...LON 4366 10602 4369 10539 4348 10542 4349 10601
4350 10603 4365 10604
TIME...MOT...LOC 2248Z 274DEG 30KT 4356 10598
JOHNSONThe Riverton/Lander radar (KRIW), 207 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518114.